High Wind, Texas
- When
- May 17, 7:25 PM CST to 7:27 PM CST
- Where
- Texas forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 36.748, -101.490 (the zone’s center; the record gives no point)
Strong gradient winds caused a non-thunderstorm wind gust during the evening hours across the central Oklahoma Panhandle. There was no damage reported and there were no reports of injuries or fatalities.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
Strong gradient winds caused a non-thunderstorm wind gust during the evening hours across the central Oklahoma Panhandle. There was no damage reported and there were no reports of injuries or fatalities.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at May 17, 5:37 PM CST, 1 hour 48 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE AMARILLO TX 637 PM CDT THU MAY 17 2012 .AVIATION... FOR THE 00Z TAFS...VFR CONDITIONS ARE EXPECTED. VIRGA SHOWERS ARE EXPECTED IN THE VICINITY OF KGUY THROUGH 02Z WITH A BRIEF WIND GUST UP TO 40 KT POSSIBLE. SSW WINDS WILL BE GUSTY AGAIN ON FRIDAY...ESPECIALLY AFTER 20Z AT KAMA AND KGUY. NOT COMPLETELY OUT OF THE QUESTION THAT A GUST OR TWO COULD REACH AWW CRITERIA AT KAMA...BUT CONFIDENCE IS FAR TOO LOW TO MENTION AT THIS TIME. JACKSON && .PREV DISCUSSION... /ISSUED 325 PM CDT THU MAY 17 2012/ DISCUSSION... A SHORTWAVE TROUGH WILL PUSH ACROSS THE CENTRAL PLAINS STATES AND THE NORTHERN SECTIONS OF THE PANHANDLES THIS EVENING...AND EAST OF THE FORECAST AREA AFTER 06Z FRIDAY. WILL MAINTAIN CONSISTENCY OF PREVIOUS GRIDS AND FORECAST BUT WILL REMOVE POPS AFTER 03Z FRIDAY. BRIEF SHORTWAVE RIDGING WILL BE IN PLACE OVER THE PANHANDLES FRIDAY BEFORE BREAKING DOWN LATE FRIDAY AND FRIDAY EVENING. ANOTHER UPPER TROUGH WILL APPROACH THE PANHANDLES FROM THE WEST BY SATURDAY NIGHT. BUMPED UP POPS SLIGHTLY SATURDAY AFTERNOON AND SATURDAY NIGHT ACROSS THE EASTERN SECTIONS AND LEFT POPS ALONE FOR SUNDAY. THE NAM AND ECMWF ARE IN FAIRLY GOOD AGREEMENT ON A GENERALLY DRY DAY SUNDAY. THE GFS ALSO FORECASTING DRY CONDITIONS EXCEPT FOR POSSIBLY THE NORTHEAST SECTIONS OF THE PANHANDLES. ANOTHER SHORTWAVE TROUGH FORECAST TO DROP SOUTHEAST OUT OF THE ROCKIES BY SUNDAY NIGHT AND MAY BRING ANOTHER CHANCE FOR CONVECTION...MAINLY TO THE SOUTHEAST HALF OR SO OF THE PANHANDLES...SUNDAY NIGHT. A COLD FRONT IS FORECAST TO PUSH SOUTHEAST ACROSS THE PANHANDLES BY LATE SATURDAY AND SATURDAY NIGHT. LEE SIDE SURFACE TROUGH TO DEVELOP ACROSS EASTERN NEW MEXICO AND EASTERN COLORADO EARLY NEXT WEEK WHICH PUSHES INTO THE WESTERN PANHANDLES TUESDAY. ANOTHER COLD FRONT SHOULD THEN MOVE THROUGH THE FORECAST AREA AROUND MID TO LATE NEXT WEEK. UNSEASONABLY WARM CONDITIONS THROUGH EARLY THIS WEEKEND...BECOMING NEAR OR BELOW SEASONABLE CONDITIONS LATE THIS WEEKEND INTO MONDAY. UNSEASONABLY WARM AND DRY CONDITIONS RETURN BY NEXT TUESDAY AND WEDNESDAY AS AN UPPER RIDGE BUILDS IN OVER THE SOUTHERN AND CENTRAL ROCKIES. ANOTHER UPPER TROUGH TO APPROACH THE PANHANDLES FROM THE FOUR CORNERS REGION AND CENTRAL ROCKIES AROUND THE MIDDLE OF NEXT WEEK. CONVECTION MAY BE POSSIBLE BY MID TO LATE NEXT WEEK WITH THE COLD FRONT AND UPPER TROUGH...HOWEVER CONFIDENCE TOO LOW TO MENTION AT THIS TIME. SCHNEIDER FIRE WEATHER... ONE UPPER TROUGH WILL MOVE ACROSS THE PANHANDLES TONIGHT AND ANOTHER WILL APPROACH THE PANHANDLES THIS WEEKEND. ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE THROUGH SUNDAY NIGHT. NO ELEVATED OR CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED THROUGH THE MIDDLE OF NEXT WEEK. SCHNEIDER && .AMA WATCHES/WARNINGS/ADVISORIES... TX...NONE. OK...NONE. && JJ/JC
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AMARILLO TX 301 PM CDT THU MAY 17 2012 OKZ001>003-TXZ001>020-181100- CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB- HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON- GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH- 301 PM CDT THU MAY 17 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA PANHANDLES. .DAY ONE...THIS AFTERNOON AND TONIGHT. THERE IS A SLIGHT CHANCE OF THUNDERSTORMS THROUGH THIS EVENING ACROSS THE OKLAHOMA PANHANDLE AND MOST OF THE TEXAS PANHANDLE EXCEPT THE EAST CENTRAL AND SOUTHEAST SECTION. A FEW STORMS THAT FORM MAY BECOME STRONG...WITH GUSTY WINDS TO AROUND 50 MPH AND SMALL HAIL THE PRIMARY HAZARDS. CAUTION IS ADVISED ON AREA LAKES THROUGH TONIGHT DUE TO BREEZY SOUTH AND SOUTHWEST WINDS OF 15 TO 25 MPH WITH HIGHER GUSTS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. ADDITIONAL THUNDERSTORMS WILL BE POSSIBLE ACROSS THE EASTERN HALF OF THE OKLAHOMA AND TEXAS PANHANDLES SATURDAY AFTERNOON AND NIGHT...AND ACROSS MAINLY THE SOUTHERN TEXAS PANHANDLE SUNDAY AND ACROSS ALL OF THE PANHANDLES EXCEPT THE CENTRAL OKLAHOMA AND NORTH CENTRAL TEXAS PANHANDLES SUNDAY NIGHT. A FEW STORMS COULD BE STRONG TO SEVERE...WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY HAZARDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. SCHNEIDER
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 443 PM CDT THU MAY 17 2012 OKZ001-002-172230- CIMARRON OK-TEXAS OK- 443 PM CDT THU MAY 17 2012 ...SIGNIFICANT WEATHER ADVISORY... THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 530 PM CDT FOR TEXAS AND CIMARRON COUNTIES. AT 438 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE MONITORING A STRONG THUNDERSTORM 7 MILES SOUTHWEST OF KEYES...OR ABOUT 9 MILES EAST OF BOISE CITY...MOVING EAST AT 35 MPH. THIS STORM WILL IMPACT LOCATIONS NEAR KEYES...STURGIS...AND EVA. WIND GUSTS UP TO 55 MPH ARE POSSIBLE WITH THIS STORM. A WIND GUST OF 53 MPH WAS RECORDED AT THE BOISE CITY MESONET SITE. BRIEF...STRONG WIND GUSTS ARE POSSIBLE NEAR THIS THUNDERSTORM. MOVE TO A PLACE OF SAFETY IF THREATENING WEATHER APPROACHES. STAY AWAY FROM WINDOWS. JACKSON
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 531 PM CDT THU MAY 17 2012 OKZ002-172330- TEXAS OK- 531 PM CDT THU MAY 17 2012 ...SIGNIFICANT WEATHER ADVISORY... THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 630 PM CDT FOR TEXAS COUNTY. AT 525 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE MONITORING RAIN SHOWERS 13 MILES SOUTHWEST OF EVA...OR ABOUT 22 MILES NORTH OF STRATFORD...MOVING EAST AT 35 MPH. LOCATIONS NEAR GOODWELL AND GUYMON MAY BE IMPACTED BY THESE SHOWERS. WIND GUSTS UP TO AROUND 55 MPH ARE POSSIBLE WITH THESE SHOWERS AND A LIGHTNING STRIKE OR TWO WILL ALSO BE POSSIBLE. BRIEF...STRONG WIND GUSTS ARE POSSIBLE NEAR THESE SHOWERS. MOVE TO A PLACE OF SAFETY IF THREATENING WEATHER APPROACHES. STAY AWAY FROM WINDOWS. JACKSON
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 710 PM CDT THU MAY 17 2012 OKZ003-180100- BEAVER OK- 710 PM CDT THU MAY 17 2012 ...SIGNIFICANT WEATHER ADVISORY... THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 800 PM CDT FOR BEAVER COUNTY. AT 705 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE MONITORING A STRONG THUNDERSTORM 3 MILES NORTHWEST OF FLORIS...OR ABOUT 14 MILES NORTHWEST OF BEAVER...MOVING EAST AT 30 MPH. LOCATIONS NEAR FLORIS...FORGAN...BEAVER...AND KNOWLES MAY BE AFFECTED. WIND GUSTS AROUND 50 MPH ARE POSSIBLE WITH THIS STORM. BRIEF...STRONG WIND GUSTS ARE POSSIBLE NEAR THIS THUNDERSTORM. MOVE TO A PLACE OF SAFETY IF THREATENING WEATHER APPROACHES. STAY AWAY FROM WINDOWS. JACKSON
The national radar mosaic for the moment the first event began.
1 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2012Every state in 2012This day in weather historyWarnings in Oklahoma, May 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 383905.